Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Binghamton, NY

July 1, 2004Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 1, 2004, 9:30 PM EDT for Oneida County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 9:30 PM EDT (01:30 UTC)
Expired
Jul 2, 2004, 3:30 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 020130
FFWBGM
NYC065-020730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 330 AM EDT

* AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN CENTRAL ONEIDA COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTMORELAND...VERNON...NEW YORK MILLS...NEW HARTFORD...CLINTON AND
  CLARK MILLS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4315 7545 4309 7561 4304 7539 4300 7521
      4308 7521

$$

VAN AUSDALL/RRM
1 follow-up statement
000 
WGUS71 KBGM 020245
FFSBGM
NYC065-020645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 PM EDT THU JUL 1 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 330 AM EDT FOR
ONEIDA COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 5:55 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 1, 5:55 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT THU JUL 1 2004

.SHORT TERM...
UPDATE...ISSUED ZONES TO DROP SEVERE THUNDERSTORM WATCH FOR ALL BUT
ONEIDA COUNTY. THE WATCH FOR ONEIDA COUNTY WILL CONTINUE UNTIL 9 PM
EDT.

RRM

...PREVIOUS AFD...

CONVECTION IS OFF TO A SLOW START WITH LITTLE SHEAR AND FORCING.
INSTABILITY GREAT. TEMPS HAVE SOARED INTO 80S. WAITING FOR COLD
FRONT ON NORTH SIDE OF LAKE ONTARIO. THIS COULD CAUSE SOME
DEVELOPMENT AS IT HITS THE SOUTH SHORE. CONVECTION WILL CONTINUE
SOUTH WITH FRONT INTO EVENING. AHEAD OF FRONT ISOLATED CELLS WILL
CONTINUE. SOME PULSING BUT NOWHERE NEAR SEVERE. WITH MOVEMENT AND
COVERAGE ATTM THUNDERSTORMS WITH HEAVY RAIN WILL ONLY CAUSE ISOLATED
FLASH FLOODING AT BEST. RIVER FLOODING WILL NOT HAPPEN WITH LOW
LEVELS.

WITH LOSS OF HEATING THIS EVENING AND COLD FRONT WASHING OUT
CONVECTION SHOULD DIE AROUND MIDNIGHT. SHORT WAVE WILL STAY
STRONGEST ACROSS EXTREME NORTH PASSING THROUGH THIS EVENING.

FRONT MAY CREATE ENOUGH CONVERGENCE TO SET SOME ADDITIONAL
CONVECTION OFF FRIDAY IN EXTREME SOUTH. DRIER AIR ACROSS MOST OF CWA
WILL MAKE FOR A PS WARM DAY.

HIGH PRESSURE BUILDS IN FRI PM DROPPING WINDS AND CLEARING SKIES.
THIS HIGH WILL LAST INTO SATURDAY. DEWPTS WILL ONLY DROP INTO 50S SO
FOG MAY OCCUR AGAIN SAT MORNING. MAX TEMPS SAT A TAD WARMER WITH WAA
ADVECTION STARTING.
&&

.LONG TERM (SAT NIGHT - WED)...
IT STILL APPEARS THAT A STORM SYSTEM AND ASSOCIATED SLOW MOVING COLD
FRONT WILL BE OUR MAIN PLAYERS FROM SUNDAY INTO MONDAY.  DURING THE
DAY ON THE FOURTH...MOST OF THE SHOWERS AND STORMS COULD HOLD OFF
UNTIL LATER IN THE AFTERNOON...ESPECIALLY IF PROGRESSIVELY SLOWER
MODEL TRENDS PERSIST.  SUNDAY NIGHT AND AT LEAST THE FIRST HALF OF
MONDAY STILL LOOK WET AT THIS JUNCTURE AS THIS MAIN FRONT ITSELF
MOVES THROUGH AND INTERACTS WITH DEEPER MOISTURE.

CONDITIONS SHOULD BEGIN TO IMPROVE BY MONDAY EVENING AS THE FRONT
PUSHES TOWARD THE EAST COAST.  WELL MAINTAIN DRY WEATHER TUESDAY
WITH WEAK HIGH PRESSURE STILL PROGGED TO BE OVER THE REGION.

MOST OF THE LONGER RANGE MODELS HAVE ANOTHER FRONTAL SYSTEM MOVING
INTO THE AREA ON WEDNESDAY...SO WE KEPT THE CHANCE OF SHOWERS OR
THUNDERSTORMS FOR THIS PERIOD.

OUR FIRST STAB AT LATER NEXT WEEK CALLS FOR MORE SUMMER-LIKE
TEMPERATURES THAN WEVE SEEN RECENTLY AS HEIGHTS BEGIN TO RISE OVER
THE EASTERN UNITED STATES.
&&

.AVIATION...
AT LEAST SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER
THE REGION LATER THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT
APPROACHES.  CONDITIONS COULD BRIEFLY DETERIORATE TO MVFR AS ANY
STORMS AFFECT INDIVIDUAL TAF SITES.

SOME LIGHT FOG AND PATCHY STRATUS COULD FORM IN SOME OF THE SOUTHERN
TIER VALLEYS AND NORTHEAST PA LATE TONIGHT INTO EARLY FRIDAY MORNING
CLOSER TO SLOW MOVING FRONTAL BOUNDARY.

SOME DRYING IS EXPECTED FROM LATE FRIDAY MORNING THROUGH THE
AFTERNOON WITH VFR CONDITIONS ANTICIPATED.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH TIL 01Z.
NYZ009-037.
PA...NONE.
&&

SHORT TERM...CHAMPNEY
EXTENDED AND AVIATION...JUREWICZ
Hazardous weather outlook, Jul 1, 3:50 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT THU JUL 1 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY THROUGH TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A FRONTAL BOUNDARY
THIS AFTERNOON. THE THUNDERTORMS WILL DEVELOP AROUND MID AFTERNOON
ACROSS THE FINGER LAKES AND BY LATE AFTERNOON ACROSS THE WESTERN
CATSKILLS. THE MAIN THREAT WILL BE ISOLATED DAMAGING WIND GUSTS AND
HAIL. THE THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FOR THE
FOURTH OF JULY HOLIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 1, 5:48 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT THU JUL 1 2004

NYZ015>018-036-044>046-012215-
548 PM EDT THU JUL 1 2004

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK...

CAYUGA...CHENANGO...CORTLAND...MADISON...ONONDAGA...OTSEGO...SENECA
AND YATES.

ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THIS
EVENING...THE THREAT OF SEVERE WEATHER IS GREATLY DIMINISHED.

NYZ009-037-020100-
ONEIDA NY-
548 PM EDT THU JUL 1 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

ONEIDA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR
LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE
SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jul 1, 6:11 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT THU JUL 1 2004

NYZ009-012230-
ONEIDA NY-
611 PM EDT THU JUL 1 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CAMDEN...OR ABOUT
2 MILES NORTHWEST OF FLORENCE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL MOVE ACROSS THE EXTREME NORTHWEST CORNER OF
ONEIDA COUNTY THROUGH 630 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Local storm report, Jul 1, 7:59 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 8:36 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 9:05 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 9:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
919 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             VESTAL                  42.08N 76.05W
07/01/2004  0.75 INCH        BROOME             NY   NWS EMPLOYEE

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:31 PM EDTSevere Thunderstorm WarningBGMOneida59 min
Jul 1, 9:10 PM EDTSevere Thunderstorm WarningBGMBroome50 min
Jul 1, 9:15 PM EDTSevere Thunderstorm WarningBGMMadison45 min
Jul 1, 10:39 PM EDTSevere Thunderstorm WarningBGMOtsego66 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.